Tylenol Use Linked to Development of Lymphoma

tylenol.jpg

According to a new study, individuals who take Tylenol regularly may be at a higher risk for cancer. The research, conducted by scientists at the University of Washington, suggests that people who are heavily reliant on acetaminophen are more likely to develop a variety of cancers, including lymphoma.

"We found that high use of acetaminophen, one of the most frequently used medications worldwide, was associated with an almost twofold increased risk of incident hematologic malignancies," said lead researcher Dr. Roland Walter, an assistant professor of medicine in the division of hematology.

In order to attain their findings, the researchers on hand collected information on 64,839 men and women between the ages of 50 and 76. Among them, researchers noted 577 cases of blood cancers.

As per an investigation, it was found that those who used acetaminophen for a minimum of four days a week over the course of four years were at a higher risk of developing cancers including, but not limited to: myeloid neoplasms, non-Hodgkin lymphomas and plasma cell disorders.

"Acetaminophen use on the majority of the days over many years appears to be associated with this new adverse effect," Walter said. "However, the study does not allow one to conclude a causal relationship," he added.

Bonnie Jacobs, a spokeswoman for McNeil Consumer Healthcare, a division of McNeil-PPC, Inc., the maker of Tylenol, was quick to reply. She noted that "Tylenol has over 50 years of clinical history to support its safety and efficacy” and "We appreciate the assessment of the authors that further studies would be needed before it is possible to draw any conclusions about the use of acetaminophen, and we welcome additional research in this area."

The results from this report originally appeared in the May 9 online edition of Journal of Clinical Oncology.

photo by Ragesoss

LymphomaInfo Social